Medical Surgical Seizures #9

Question

A client is being discharged from the hospital and will be prescribed gabapentin for seizures. Which of these should the nurse include in teaching about gabapentin?

Answers

  1. Call the health provider for changes in vision.
    • Rationale:

      This answer is correct because side effects of gabapentin include loss of coordination, vertigo, sleepiness, tremors, blurry vision or diplopia, and nystagmus. Nystagmus is unusual eye movements, generally quick, side to side eye movements. This can indicate central nervous system changes and should be reported immediately.

  2. Keep the medication in the refrigerator.
    • Rationale:

      This answer is not correct because it is not necessary to store gabapentin in the refrigerator. The client should be taught that room temperature storage is adequate.

  3. Take gabapentin with antacids for gastric upset.
    • Rationale:

      This answer is not correct because the client should be taught to take antacids at least 2 hours before or 2 hours after taking gabapentin. Antacids can decrease absorption of gabapentin.

  4. Depression is common and will eventually fade.
    • Rationale:

      This answer is not correct because depression is not an expected side effect of gabapentin administration. Depression should be reported immediately to the health care provider.

Overview

Gabapentin is a medication administered for treatment of seizure disorder. Abnormal visual changes and nystagmus should be reported to the health care provider since those symptoms indicate adverse side effects.

Explanation

Learning Outcomes

Gabapentin is an anti-seizure medication used to help control seizures in clients with seizure disorder. Gabapentin is also commonly used to treat nerve pain associated with diabetic neuropathy and shingles. Side effects of gabapentin include loss of coordination, vertigo, sleepiness, tremors, blurry vision or diplopia, and nystagmus. Nystagmus is unusual eye movements, generally quick, side to side eye movements. This can indicate central nervous system changes and should be reported immediately.

Test Taking Tip

If nystagmus is observed in a client, it indicates CNS changes and should be reported.

Video Rationale